California, 2025

Flash Flooding in California, September 18 to 19, 2025

September 18 to 19, 2025 · NWS HNX · 3 events in 1 county or zone

On the 18th and 19th, abundant rainfall fell in much of our forecast area due to the remnants of a tropical storm (Mario) that moved over the eastern Pacific Ocean from along the coast of Baja California. The heaviest precipitation was reported in the Kern County desert towards the Indian Wells Valley where around 2-3 inches of rain fell on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

On the 18th and 19th, abundant rainfall fell in much of our forecast area due to the remnants of a tropical storm (Mario) that moved over the eastern Pacific Ocean from along the coast of Baja California. The heaviest precipitation was reported in the Kern County desert towards the Indian Wells Valley where around 2-3 inches of rain fell on the 18th. Other locations in the San Joaquin Valley, such as Hanford and Kingsburg, exceeded one inch during the 18th into the 19th. Fresno received 0.81 inch during this period. Record high daily precipitation values were reported at Hanford on both days. Afternoon high temperatures cooled markedly during this period. On the afternoon of the 18th, a funnel cloud was also reported in the Kern County desert near Rosamond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 18, 3:17 PM PST, 1 hour 13 minutes earlier. Its key messages:

  • 1. Flood Watch in effect until Friday evening due to Slight (15-40 percent) risk of Excessive Rainfall across much of the region today and in the Sierra Nevada tomorrow. There is a marginal (5-15 percent) risk of Excessive Rainfall today in the northern portion of the Valley and Sierra Nevada and tomorrow in the east side of the Valley. 2. 15 to 30 percent chance of thunderstorms this afternoon through Friday morning across much of the region. 10-20 percent chance Friday afternoon in the Sierra Nevada and foothills, and a 5-15 percent chance in the San Joaquin Valley, Kern County mountains, and the Mojave Desert. 3. Temperatures rebound over the weekend into next week before another cooldown midweek.
Area forecast discussion, Sep 18, 3:17 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
417 PM PDT Thu Sep 18 2025

.KEY MESSAGES...
1. Flood Watch in effect until Friday evening due to Slight
(15-40 percent) risk of Excessive Rainfall across much of the
region today and in the Sierra Nevada tomorrow. There is a
marginal (5-15 percent) risk of Excessive Rainfall today in the
northern portion of the Valley and Sierra Nevada and tomorrow in
the east side of the Valley.

2. 15 to 30 percent chance of thunderstorms this afternoon
through Friday morning across much of the region. 10-20 percent
chance Friday afternoon in the Sierra Nevada and foothills, and
a 5-15 percent chance in the San Joaquin Valley, Kern County
mountains, and the Mojave Desert.

3. Temperatures rebound over the weekend into next week before
another cooldown midweek.

&&

.DISCUSSION...
This morning, showers began moving into our area from the
remnants of Tropical Storm Mario. However, as the center of the
low moves up the coast, it will bring more moisture into our
area later this afternoon and evening along with the chances of
thunderstorm. The rain amount from this storm especially
overnight and during thunderstorms had led to the issuance of
Flood Watches for most of the area through Friday evening. Burn
scars are the major concern due to the heavy rain. There is a 15
to 30 percent chance of thunderstorms from this afternoon to
Friday morning as the chances move from the Mojave to the Valley
to the Sierra Nevada. The heavy rain has led to a Slight risk of
excessive rainfall for most of the area.

Things begin to taper off Friday afternoon but the thunderstorm
chances will remain through the evening. The Sierra Nevada is
under a slight (15-40 percent) risk of excessive rainfall with
the eastern half of the Valley under a marginal (5-15 percent)
risk. Saturday through Monday, things dry out as temperatures
climb as a weak ridge develops and the trough moves west.
However, there remains a 5 to 15 percent chance of
thunderstorms over the Sierra Nevada. Ensembles diverge Monday
into the middle of next week regarding whether the cutoff low
that will remain in the Pacific to the west will be picked up by
a trough sliding in from the Pacific Northwest or if it weakens
and the trough slides well north across Washington.

&&

.AVIATION...
00Z Update:

Thunderstorm chances will creep in and will persist through 06Z
before primarily being over the mountains and Mojave desert. Lower
visibilities possible in heavier showers and lower clouds over the
mountains. Otherwise, VFR conditions will prevail for the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for CAZ321-322-331>339.

Flood Watch from 2 PM PDT this afternoon through Friday
afternoon for CAZ304>316.

Flood Watch through Friday evening for CAZ317>320-323>330.
&&

public...JPK
aviation....SM

weather.gov/hanford

In the hours before

Local storm report, Sep 18, 3:29 PM PST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Hanford CA
429 PM PDT Thu Sep 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Flood            7 SSW California City   35.02N 118.02W
09/18/2025                   Kern               CA   Law Enforcement

            California City PD reported Flooded Roadway
            along CA Route 58.

&&

SM
Special weather statement, Sep 18, 3:33 PM PST, 57 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
433 PM PDT Thu Sep 18 2025

CAZ338-339-190000-
Mojave Desert CA-Mojave Desert Slopes CA-
433 PM PDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
500 PM PDT...

At 433 PM PDT, Doppler radar was tracking a strong thunderstorm near
California City, or 33 miles northeast of Lancaster, moving north at
15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
California City, Edwards AFB, and North Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3492 11774 3493 11795 3530 11800 3529 11767
TIME...MOT...LOC 2333Z 177DEG 12KT 3511 11786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Special weather statement, Sep 18, 3:35 PM PST, 55 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
435 PM PDT Thu Sep 18 2025

CAZ331-337>339-190000-
Indian Wells Valley CA-Mojave Desert CA-
South End of the Upper Sierra CA-Mojave Desert Slopes CA-
435 PM PDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
500 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm near
Randsburg, or 21 miles south of Ridgecrest, moving northwest at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
China Lake Acres, Randsburg, Inyokern, Laurel Mountain, and
Government Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 11763 3525 11779 3561 11804 3573 11777
TIME...MOT...LOC 2335Z 157DEG 23KT 3534 11777

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Local storm report, Sep 18, 3:41 PM PST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
441 PM PDT Thu Sep 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Flood            1 SE Red Rock Canyon    35.31N 117.99W
09/18/2025                   Kern               CA   Law Enforcement

            Flood on Highway 14 at Redrock Randsburg Rd.
            Vehicle 45 degrees in mud.

&&

JPK
Local storm report, Sep 18, 3:42 PM PST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
442 PM PDT Thu Sep 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Flash Flood      8 NW Rosamond           34.95N 118.29W
09/18/2025                   Kern               CA   Law Enforcement

            California Highway Patrol reports a mudslide
            at Tehachapi Willow Spring Road and Backus
            Road.

&&

SM
Special weather statement, Sep 18, 3:57 PM PST, 33 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
457 PM PDT Thu Sep 18 2025

CAZ339-190030-
Mojave Desert CA-
457 PM PDT Thu Sep 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KERN COUNTY THROUGH
530 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of California City, or 33 miles northeast of Lancaster,
moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
California City, Randsburg, North Edwards, and Government Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 11775 3500 11793 3542 11792 3541 11763
      3534 11762
TIME...MOT...LOC 2357Z 195DEG 15KT 3508 11783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK

The radar

The Edwards AFB radar (KEYX), 45 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kern

When
September 18, 4:30 PM PST to 9:30 PM PST
Where
Kern County, 1.24 mi NW of Cantil to 1.31 mi NW of Cantil
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.312, -117.986

Redrock Randsburg Road Highway 14 to Highway 395 impassable and closed.

Flash Flood, Kern

When
September 18, 5:40 PM PST to 8:30 PM PST
Where
Kern County, 4.94 mi N of Willow Spgs to 4.74 mi N of Willow Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.951, -118.292

Tehachapi Willow Spring Road with Backus Road closed due to flooding.

Flash Flood, Kern

When
September 18, 9:00 PM PST to September 19, 12:00 AM PST
Where
Kern County, 1.78 mi NE of Calico to 1.57 mi NE of Calico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.647, -119.196

Whistler Road driver rd to Famoso Potterville Hwy impassable and closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293252, 1293326, 1293285.